Hail, Cook
- When
- June 30, 2:50 PM CST to 2:52 PM CST
- Where
- Cook County, 6.82 mi WSW of Hovland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.820, -90.110
A weak cold front dropping through northeastern Minnesota during the afternoon of the 30th led to the development of showers and thunderstorms. A few of the storms produced small hail with one storm along the North Shore producing a few quarter-sized hailstones before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak cold front dropping through northeastern Minnesota during the afternoon of the 30th led to the development of showers and thunderstorms. A few of the storms produced small hail with one storm along the North Shore producing a few quarter-sized hailstones before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 2:38 PM CST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
338 PM CDT Wed Jun 30 2021
.DISCUSSION...(This evening through Tuesday)
Issued at 327 PM CDT Wed Jun 30 2021
Summary: Isolated storms and showers are expected this afternoon
and will taper off this evening. Cooler temperatures for tomorrow
before above average temperatures enter the fray for Friday and
into the weekend. Forecasted highs for the 4th of July are in the
90s with a chance for some storms in the evening.
The region still has cyclonic flow aloft as an upper level trough
deepens on its way towards the eastern Great Lakes. This mornings
sounding at INL revealed PW values of 0.88 inches and warm nose in
the lower levels. Adequate surface heating has eroded this inversion
and cumulus fields have populated across the region. Weak
instability and low shear will likely result in a low risk for
severe storms developing today. The thermodynamic profile shows a
skinny CAPE and a dry low levels which could lead to some gusty
conditions from outflow boundaries. Storms and showers are
expected to quickly taper off near sunset.
A surface high building in from the northeast will force a cold
front through the Northland overnight with winds switching to out of
the east northeast. Cooler temperatures will permeate for Thursday
with highs in the lower 70s by the Lake and lower 80s further away.
Things begin to heat up as we head into Friday and the weekend. The
anomalous ridging that has been dominating the Pacific Northwest
with record setting temperatures begins to move east. Fortunately,
the feature does begin to weaken but we will still see above average
temperatures. The NAEFS and GEMs has our 850mb temps climbing to
above the 90th percentile of climatology. This translates to max
temperatures in the 90s by Sunday.
There is some concern for fire weather safety Sunday during the
fireworks for the holiday. The Northland will be within a bit of a
dry spell and some models are hinting at increasing southwesterly
winds ahead of our next weather system. Our next weather system is
projected to begin moving in on the 4th further complicating things.
A cold front will slide in from the west possibly interrupting some
fireworks across northern MN. There is still a fair amount of
disagreement amongst the 12Z suite of models so timing will still
need some adjustments. However, cooler temperatures will return to
the Northland as we head into the start of the work week with highs
dropping back down into the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jun 30 2021
VFR conditions throughout the forecast. There will be some diurnally
driven cumulus populating this afternoon across the region with
isolated areas receiving rain and an occasional storm.
Additionally, wildfires in Canada are bringing some hazy conditions
aloft into the Northland. There is potential for some fog
development in areas that receive rainfall today but at this time
this seems sparse enough to leave it out of the forecast.
&&
.MARINE...
Issued at 327 PM CDT Wed Jun 30 2021
Isolated showers will move over the Lake this afternoon and taper
off this evening. A few stronger storms could be possible
especially portions of the North Shore. A back door cold front
moving into the Northland overnight will see winds increase out of
the northeast with speeds around 10 to 15 knots. A few gusts of
25 knots cannot be ruled out and a Small Craft Advisory has been
issued for Thursday morning into the early afternoon. This
advisory may need to be expanded into Port Wing to Sand Island.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 55 70 50 84 / 10 0 0 0
INL 54 82 54 90 / 10 0 0 0
BRD 59 84 56 88 / 0 0 0 0
HYR 54 78 47 84 / 10 0 0 0
ASX 52 68 46 83 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 7 AM to 2 PM CDT Thursday for
LSZ141>145-150.
&&
DISCUSSION...Britt
AVIATION...Britt
MARINE...BrittHazardous Weather Outlook National Weather Service Duluth MN 403 AM CDT Wed Jun 30 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 403 AM CDT Wed Jun 30 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon into this evening across northeast Minnesota. While severe weather is not anticipated, a few storms may be strong with small hail, locally heavy rainfall which could cause ponding on roads and reduced visibility, and occasional cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Independence Day Sunday afternoon and evening and will be possible each afternoon and evening through Wednesday. Independence Day Sunday will be very warm with high temperatures in the upper 80s to middle 90s and heat index values in the low to upper 90s. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-011030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 403 AM CDT Wed Jun 30 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Isolated thunderstorms are possible mainly over the North Shore waters this afternoon and evening. A few storms may be strong with small hail and occasional cloud-to-water lightning. Northeast winds will strengthen late overnight and may create conditions hazardous for smaller vessels. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northeast winds will continue Thursday morning and conditions may be hazardous for smaller vessels. Thunderstorm chances return Independence Day Sunday afternoon and evening will be possible each afternoon and evening through Wednesday. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
302 PM CDT Wed Jun 30 2021
MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
302 PM CDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...
At 302 PM CDT, a strong thunderstorm was 12 miles north of Hovland,
or 23 miles northeast of Grand Marais, moving south at 20 mph.
Wind gusts up to 35 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Hovland, Pine Lake, Tom Lake, Swamp Lake, Judge C. R. Magney State
Park, Judge Magney State Park, North Fowl Lake, and Grand Portage
Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4783 8989 4779 8998 4777 9011 4806 9019
4809 9003 4802 8998 4801 8996 4802 8994
4798 8988 4800 8985 4787 8975
TIME...MOT...LOC 2002Z 341DEG 18KT 4802 9003
MeldeSpecial Weather Statement
National Weather Service Duluth MN
313 PM CDT Wed Jun 30 2021
MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
313 PM CDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...
At 312 PM CDT, a strong thunderstorm was 10 miles north of Hovland,
or 21 miles northeast of Grand Marais, moving south at 20 mph.
Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
Locations impacted include...
Hovland, Tom Lake, Swamp Lake, North Fowl Lake, Judge C. R. Magney
State Park, Judge Magney State Park, and Grand Portage Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4784 8983 4779 9017 4803 9019 4806 9000
4803 8999 4801 8996 4802 8994 4799 8991
4798 8987 4786 8979
TIME...MOT...LOC 2012Z 345DEG 16KT 4798 9004
MeldeThe Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967295.